Alert archive / Illinois / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 26, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 8, 2000, 8:50 PM CDT for Hancock County, Illinois. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 8, 2000, 8:50 PM CDT (01:50 UTC)
- Expired
- May 8, 2000, 9:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hancock County, IL
The radar
The Quad Cities radar (KDVN), 144 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 9:06 PM CDT | Thunderstorm Wind | Hamilton, IL | |
| May 8, 9:12 PM CDT | Hail 1 | La Harpe, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 6:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 12.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 090152 COR SVRMLI ILC067-090245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED TEXT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 850 PM CDT MON MAY 8 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANCOCK COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 945 PM CDT * AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. THE FIRST WAS LOCATED NEAR NAUVOO. THE SECOND WAS NEAR SUTTER. THE THUNDERSTORMS WERE MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE NEAR... ADRIAN BY 855 PM CDT. BASCO BY 855 PM CDT. WEBSTER BY 900 PM CDT. STILWELL BY 905 PM CDT. BOWEN BY 910 PM CDT. LA HARPE BY 910 PM CDT. THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. LAT...LON 4056 9154 4020 9148 4021 9101 4064 9096 MCCLUREr
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:28 PM CDT, 6 hours 22 minutes earlier.
Area forecast discussion, May 8, 2:28 PM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 228 PM CDT MON MAY 8 2000 SYNOPTIC PICTURE EARLY THIS AFTERNOON SHOWS 500H LONG WAVE RIDGE ALONG EAST COAST WITH TROUGH OVER ROCKIES...WITH SHORT WAVE FROM CENTRAL WYOMING INTO CENTRAL COLORADO. AT SURFACE COLD FRONT...BASED ON SURFACE PRESSURE...EXTENDS FROM SOUTHWEST WISCONSIN THROUGH IOWA CITY INTO NORTH CENTRAL MISSOURI. BASED ON DEW POINTS...FRONT IS FURTHER WEST BY ABOUT A HUNDRED MILES. SEVERAL OUTFLOW BOUNDARIES ACROSS NORTHERN TWO THIRDS OF FORECAST AREA FROM THIS MORNINGS CONVECTION. MODIFIED SOUNDINGS WITH 5000 JOULES CAPE OVER MOST OF AREA FOR THIS AFTERNOON. PRIMARY THREAT IS HAIL AND STRAIGHT LINE WINDS...BUT TORNADOES ALSO A THREAT DUE TO VERY HIGH CAPES AND LINGERING BOUNDARIES. 12 DEGREE C CAP AT 700H FAVORABLE FOR SEVERE WEATHER...AS SHOULD DELAY INCEPTION...BEFORE COLD AIR ADVECTION BEGINS IN MID LEVELS THIS EVENING. HEADING SOUTHEAST BY LATE AFTERNOON. AVN/NGM/ETA MODELS INITIALIZED WELL THIS MORNING ON 500H AND SURFACE FEATURES...ALTHOUGH 18Z SOUNDING SHOWS MODELS TOO COLD ON 700H TEMPS. PRIMARY FORECAST CONCERNS ARE IN FIRST AND SECOND PERIODS. SEVERE WEATHER EXPECTED THIS AFTERNOON INTO THIS EVENING...WITH FLASH FLOOD THREAT DUE TO HIGH PRECIPITABLE WATER AROUND 1.5 INCHES AND LACK OF SPEED IN ENVIRONMENTAL WINDS. WILL TRANSITION TO STEADY RAIN DURING NIGHT AND INTO TUESDAY...AS WAVE MOVES NORTHEAST ALONG FRONT...STALLING FRONTAL MOVEMENT TONIGHT. THIS COULD LEAD TO MORE FLASH FLOODING. SIGNIFICANT RISES ON AREA RIVERS ARE ALSO POSSIBLE ALTHOUGH LOW CURRENT STAGES SHOULD DIMINISH THREAT OF RIVER FLOODING. MODELS AGREE ON MOVING 500H TROUGH THROUGH IOWA TUESDAY...WITH ETA AND AVN BRINGING IT TO CENTRAL ILLINOIS BY 06Z WED. NGM IS SLOWER...WITH 500H TROUGH TO MISSISSIPPI RIVER BY 06Z WED. AT SURFACE AVN IS FASTER ...BRINGING SURFACE FRONT INTO CENTRAL TENNESSEE VALLEY BY 12Z WED...WHILE ETA AND NGM HAVE IT BACK IN THE NORTHWEST SECTION OF THE VALLEY. TONIGHT WILL SEE COLD FRONT MOVE SLOWLY THROUGH FORECAST AREA...THEN STALLING LATER TONIGHT...WITH SHOWERS AND THUNDERSTORMS AHEAD OF... WITH...AND BEHIND FRONT. RIGHT REAR QUAD OF JET WILL BE OVER FORECAST AREA LATE TONIGHT WITH VORT MAX MOVING THROUGH IN 06Z TIME FRAME. TUESDAY WILL SEE RIGHT REAR QUAD STILL OVER AREA WITH SECOND VORT MAX MOVING THOUGH AREA AROUND 18Z. RAIN WILL END FROM NORTHWEST TO SOUTHEAST TUESDAY...WITH WEDNESDAY NIGHT SEEING SOME CLEARING. NEXT LIMB OF JET WILL MOVE OVERHEAD WEDNESDAY...PREVENTING A MOSTLY SUNNY DAY... ALTHOUGH COULD STILL BE PARTLY SUNNY. ON TEMPS OVER NEXT 48 HOURS...WILL GO WITH COOLER NEW FWCS AND FANS... BRINGING ZONES DOWN MAYBE A CATEGORY MOST LOCATIONS FOR AT LEAST A FEW PERIODS. 500H RIDGE WILL BUILD OVER AHEAD WEDNESDAY AND THURSDAY...WITH SOUTHWEST FLOW FRIDAY AND SATURDAY. MRF...UK...AND CANADIAN IN GENERAL CONSENSUS...WITH EUROPEAN BEING ODD MAN OUT...WAY OUT. THURSDAY SHOULD SEE WARM SECTOR WITH BREEZY CONDITIONS AS NEXT WAVE APPROACHES FROM WEST. WARM FRONT WILL LIFT THROUGH AREA THURSDAY NIGHT WITH COLD FRONT FOLLOWING EARLY FRIDAY. FRONT STALLS JUST SOUTH FRIDAY NIGHT... AND MOVES NORTH AS A WARM FRONT SATURDAY. WITH ALL OF THIS HAPPENING... WILL BE HARD TO RULE OUT PRECIP FOR SEVERAL PERIODS. WILL STAY CLOSE TO CURRENT ZONE EXTENDED FOR TEMPS...AS BELIEVE CURRENT FMR TEMPS FOR THURSDAY...FRIDAY...AND SATURDAY A CATEGORY TOO WARM. .DVN... IA...NONE. IL...NONE. MO...NONE. ARKELL
In the hours before
Local storm report, May 8, 3:50 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT MON MAY 08 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0349 PM RED OAK IL .25 INCH HAIL
05/08/00 STEPHENSON REPORTED BY STORM
SPOTTER.Special weather statement, May 8, 5:04 PM CDT, 3 hours 46 minutes before
IAZ054-064>068-077-078-087-088-098-ILZ001-002-007-015-MOZ009-082315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 504 PM CDT MON MAY 8 2000 ...TORNADO WATCH NUMBER 245 HAS BEEN CANCELED FOR MOST OF EAST CENTRAL AND SOUTHEAST IOWA...NORTHEAST MISSOURI AND PART OF NORTHWEST AND WEST CENTRAL ILLINOIS... THE FOLLOWING COUNTIES ARE NO LONGER IN THE TORNADO WATCH. IN EASTERN IOWA...JACKSON...CLINTON...CEDAR...MUSCATINE...SCOTT... WASHINGTON...LOUISA...JEFFERSON...HENRY AND VAN BUREN. IN NORTHWEST AND WEST CENTRAL ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL AND ROCK ISLAND. IN NORTHEAST MISSOURI...SCOTLAND. THE TORNADO WATCH REMAINS IN EFFECT FOR THE REST OF SOUTHEAST IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI UNTIL 8 PM CDT. DLF
Special weather statement, May 8, 6:55 PM CDT, 1 hour 55 minutes before
IAZ054-064>068-077-078-087>089-098-099-ILZ001-002-007-009-015>018- 024>026-034-035-MOZ009-010-090500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 655 PM CDT MON MAY 8 2000 ...THE REST OF TORNADO WATCH NUMBER 245 HAS BEEN CANCELED FOR PORTIONS OF NORTHWEST ILLINOIS AND EXTREME SOUTHEAST IOWA... ...NEW TORNADO WATCH NUMBER 247 IN EFFECT UNTIL MIDNIGHT FOR EXTREME NORTHEAST MISSOURI AND PORTIONS OF WEST CENTRAL ILLINOIS... THE FOLLOWING COUNTIES ARE NO LONGER IN THE TORNADO WATCH. IN SOUTHEASTERN IOWA...DES MOINES AND LEE. IN NORTHWEST AND WEST CENTRAL ILLINOIS...WHITESIDE...HENRY...BUREAU...PUTNAM...MERCER...HENDERSON AND WARREN. COUNTIES IN THE6 NEW WATCH IN EFFECT TIL 12 AM TUESDAY MORNING ARE CLARK IN EXTREME NORTHEAST MISSOURI...AND HANCOCK AND MCDONOUGH IN FAR WEST CENTRAL ILLINOIS JDH
Special weather statement, May 8, 8:30 PM CDT, 20 minutes before
IAZ054-066>068-078-088-089-099-ILZ001-002-007-009-015>018-024>026-034- 035-MOZ010-090600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 830 PM CDT MON MAY 8 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 248 NOW IN EFFECT UNTIL 1 AM CDT FOR EXTREME EASTERN IOWA AND NORTHWEST ILLINOIS... ...TORNADO WATCH NUMBER 247 CONTINUES IN EFFECT UNTIL MIDNIGHT FOR EXTREME NORTHEAST MISSOURI AND PORTIONS OF WEST CENTRAL ILLINOIS... THE FOLLOWING COUNTIES ARE IN THE NEW SEVERE THUNDERSTORM WATCH UNTIL 1 AM CDT. IN EXTREME EAST CENTRAL AND SOUTHEASTERN IOWA...JACKSON ...CLINTON...SCOTT...MUSCATINE...LOUISA...HENRY...DES MOINES...AND LEE. IN NORTHWEST AND WEST CENTRAL ILLINOIS...JO DAVIESS...STEPHENSON... CARROLL...WHITESIDE...ROCK ISLAND...HENRY...BUREAU...PUTNAM...MERCER... HENDERSON AND WARREN. COUNTIES CONTINUING IN THE TORNADO WATCH IN EFFECT TIL 12 AM TUESDAY MORNING ARE CLARK IN EXTREME NORTHEAST MISSOURI...AND HANCOCK AND MCDONOUGH IN FAR WEST CENTRAL ILLINOIS. THE MAIN SEVERE THREAT FROM THE THUNDERSTORMS APPEARS TO BE IN THE FORM OF POTENTIALLY LARGE HAIL UP TO 1 INCH....BUT GUSTY AND DAMAGING THUNDERSTORM WINDS UP TO 60 MPH ARE ALSO POSSIBLE. THESE STORMS WILL ALSO PRODUCE TORRENTIAL DOWNPOURS WITH SOME URBAN AND SMALL STREAM FLOODING POSSIBLE. JDH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:55 PM CDT | Severe Thunderstorm Warning | DVN | Warren | 50 min |
| May 8, 9:15 PM CDT | Tornado Warning | DVN | Henry | 30 min |
| May 8, 9:23 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 37 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.